uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Suspected Adverse Drug Reactions Reported For Children Worldwide: An Exploratory Study Using VigiBase
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Public Health and Caring Sciences.
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Public Health and Caring Sciences.
2011 (English)In: Drug Safety, ISSN 0114-5916, Vol. 34, no 5, 415-428 p.Article in journal (Refereed) Published
Abstract [en]


As a first step towards implementing routine screening of safety issues specifically related to children at the Uppsala Monitoring Centre, this study was performed to explore reporting patterns of adverse reactions in children.



The first aim of this study was to characterize and contrast child reports against adult reports in an overall drug and adverse reaction review. The second aim was to highlight increases in reporting of specific adverse reactions during recent years subdivided by age group.


Study Design

This was an exploratory study of internationally compiled individual case safety reports (ICSRs).



Reports were extracted from the WHO global ICSR database, VigiBase, up until 5 February 2010. The reports in VigiBase originate from 97 countries and the likelihood that a medicine caused the adverse effect may vary from case to case. Suspected duplicate and vaccine reports were excluded from the analysis, as were reports with age not specified. The Medical Dictionary for Regulatory Activities (MedDRA (R)) and the WHO Anatomical Therapeutic Chemical (ATC) classification were used to group adverse reactions and drugs.



In the general review, reports from 1968 to 5 February 2010 were divided into child (aged 0-17 years) and adult (>= 18 years) age groups. To highlight increases in reporting rates of specific adverse reactions during recent years, reports from 2005 to February 2010 were compared with reports from 1995 to 1999. The ten adverse reactions with the greatest difference in the proportion of reports between the two time periods were reviewed. In the latter analysis, the reports were subdivided into age groups: neonates 27 days; infants 28 days-23 months; children 2-11 years; and adolescents 12-17 years.



A total of 3 472 183 reports were included in the study, of which 7.7% (268 145) were reports for children (0-17 years). Fifty-three percent of the child reports were for males, whilst 39% of reports in the adult group were for males. The proportion of reports involving children among Asian reports was 14% and was 15% among reports from Africa and Latin America, including the Caribbean. Among reports from North America, Oceania and Europe, 7% of the reports involved children. For the ATC drug classification groups, the largest difference in percentage units between the child and adult groups was seen for the anti-infective (33 vs 15%), respiratory (11 vs 5%) and dermatological (12 vs 7%) drug groups. Skin reactions were most commonly reported for the children; these were recorded in 35% of all reports for children and 23% of all reports for adults. Medication error-related terms in the younger age groups were reported with an increased frequency during recent years. This was particularly noticeable for the infants aged 28 days-23 months, recorded with accidental overdose and drug toxicity. Reactions reported in suspected connection to medicines used for attention-deficit hyperactivity disorders (ADHD) completely dominated the 2- to 11-year age group and were also common for the adolescents. This study presents variations in the reporting pattern in different age groups in VigiBase which, in some cases, could be due to susceptibilities to specific drug-related problems in certain age groups. Other likely explanations might be common drug usage and childhood diseases in these age groups.



Reports in VigiBase received internationally for more than 40 years reflect real concerns for children taking medicines. The study highlights adverse reactions with an increased reporting during recent years, particularly those connected to the introduction of ADHD medicines in the child population. To enhance patient safety, medication errors indicating administration and dosing difficulties of drugs, especially in the younger age groups, require further attention.

Place, publisher, year, edition, pages
2011. Vol. 34, no 5, 415-428 p.
National Category
Pharmaceutical Sciences
URN: urn:nbn:se:uu:diva-155257DOI: 10.2165/11587540-000000000-00000ISI: 000291238200005OAI: oai:DiVA.org:uu-155257DiVA: diva2:424782
Available from: 2011-06-20 Created: 2011-06-20 Last updated: 2013-12-09Bibliographically approved
In thesis
1. Safety of Medication in Paediatrics
Open this publication in new window or tab >>Safety of Medication in Paediatrics
2013 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

Background: In paediatrics, the limited documentation to guide medication, the lack of suitable dosage forms, and the continuous development in childhood present a scenario where safety of medication is a particular challenge.

Aim: To explore reported adverse drug reactions (ADRs) and the challenges in prescribing and administering medicines in paediatrics, in order to identify and suggest areas needing international surveillance within medication safety and improvement in the clinical setting.

Methods: Four exploratory studies were conducted. Worldwide reporting of suspected ADRs (individual case safety reports, ICSR) with ages 0-17 years were examined overall. Twenty published case reports and ICSRs for adolescents, who developed a rare and incompletely documented ADR (rhabdomyolysis) during antipsychotic medicine use, were analysed in-depth. Prescribed doses of anti-inflammatory medicines were studied in a UK electronic health record database. Transcribed focus group interviews with 20 registered nurses from four paediatric wards in Sweden were analysed for factors that may promote or hinder safe medication practices. Descriptive statistics, multiple regression, and content analyses were used.

Results: Although, skin reactions and anti-infective medicines were most frequently reported, and more reported in paediatric patients than in adults, medication errors and adverse reactions related to psychostimulant medicines were reported with increased frequency during 2005 to February 2010. The in-depth case analysis emphasised the need for increased vigilance following changes in patients’ medicine regimens, and indicated that ICSRs could contribute with clinically valuable information. Prescribed dose variations were associated with type of dosage form. Tablets and capsules were prescribed with a higher dose than liquid dosage forms. Six themes emerged from the interviews: preparation and administration was complex; medication errors caused considerable psychological burden; support from nurse colleagues was highly valued; unfamiliar medication was challenging; clear dose instructions were important; nurses handling medications needed to be accorded higher priority.

Conclusions: Age-specific screening of ICSRs and the use of ICSRs to enhance knowledge of ADRs and medication errors need to be developed. Access to age-appropriate dosage forms is important when prescribing medicines to children. To improve medication safety practices in paediatric care, interdisciplinary collaborations across hospitals on national or even global levels are needed.

Place, publisher, year, edition, pages
Uppsala: Acta Universitatis Upsaliensis, 2013. 81 p.
Digital Comprehensive Summaries of Uppsala Dissertations from the Faculty of Medicine, ISSN 1651-6206 ; 883
paediatrics, adverse drug reaction, drug-related problem, medication error, patient safety, individual case safety reports, pharmacovigilance, medication, nurses, health care personnel, dosage form, NSAID, dosing, prescription, antipsychotic medicines, postmarketing surveillance
National Category
Medical and Health Sciences
Research subject
Medical Science
urn:nbn:se:uu:diva-197323 (URN)978-91-554-8632-7 (ISBN)
Public defence
2013-05-16, Gustavianum Auditorium Minus, Akademigatan 3, Uppsala, 09:15 (English)
Available from: 2013-04-24 Created: 2013-03-22 Last updated: 2013-08-30Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Star, KristinaNordin, Karin
By organisation
Department of Public Health and Caring Sciences
In the same journal
Drug Safety
Pharmaceutical Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 313 hits
ReferencesLink to record
Permanent link

Direct link